Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 39, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Aug 28, 2021, 3:14 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 28, 2021, 4:43 PM EDT
- In force
- 89 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WHUS53 KAPX 281914
SMWAPX
LHZ346-347-361-282115-
/O.NEW.KAPX.MA.W.0039.210828T1914Z-210828T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
314 PM EDT Sat Aug 28 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
5NM East of Mackinac Bridge to Presque Isle Light MI including Bois
Blanc Island...
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt to
the US/Canadian border beyond 5 NM from shore...
St Ignace to False Detour Channel...
* Until 515 PM EDT.
* At 314 PM EDT, a strong thunderstorm was located 10 nm southwest of
Hammond Bay, moving northeast at 25 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Rogers City, Observatory Point, Hammond Bay, Adams Point, Nine Mile
Point, Forty Mile Point, Cordwood Point, De Tour Village and
Cheboygan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4540 8342 4541 8344 4536 8349 4534 8348
4531 8352 4549 8412 4560 8426 4563 8444
4599 8398 4585 8357 4583 8359 4581 8358
4562 8315
TIME...MOT...LOC 1914Z 229DEG 27KT 4541 8427
HAIL...<.75IN
WIND...>34KTS
$$
Cornish1 follow-up statement
989
FZUS73 KAPX 282043
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
443 PM EDT Sat Aug 28 2021
LHZ346-347-361-282052-
/O.CAN.KAPX.MA.W.0039.000000T0000Z-210828T2115Z/
443 PM EDT Sat Aug 28 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
5NM East of Mackinac Bridge to Presque Isle Light MI including Bois
Blanc Island...
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt to
the US/Canadian border beyond 5 NM from shore...
St Ignace to False Detour Channel...
The line of thunderstorms has weakened and no longer poses a
significant threat to boaters.
LAT...LON 4540 8342 4541 8344 4536 8349 4534 8348
4531 8352 4549 8412 4560 8426 4563 8444
4599 8398 4585 8357 4583 8359 4581 8358
4562 8315
TIME...MOT...LOC 2041Z 229DEG 27KT 4584 8355
$$
CornishWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 28, 1:49 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 28, 1:49 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 149 PM EDT Sat Aug 28 2021 .NEAR TERM...(Through Tonight) Issued at 143 PM EDT Sat Aug 28 2021 ...Shower and Thunderstorm Threat Continues... High impact weather potential: Isolated severe storms possible, with gusty winds and hail the primary severe weather concern. Pattern synopsis and forecast: Moisture rich southwest flow directed right across the western Great Lakes early this afternoon. Area now well under the warm sector behind departing warm front, as evident by temperatures soaring into the 80s and surface dewpoints well into the 60s and 70s. Despite lack of deeper forcing, still getting a few showers and thunderstorms percolating within this moist airmass...helped in part by remnant MCV from earlier upstream convection. Main activity remains centered well to our west across the upper Mississippi Valley along and ahead of eastward moving shortwave trough and attendant maturing cold front. Upstream wave and cold front will continue to steadily march east tonight, with the cold front reaching vicinity western upper Michigan into central Wisconsin by sunrise Sunday. While deepest forcing for ascent and most organized convective activity will stay attached to this front, overhead moisture rich atmosphere and passing more subtle convectively agitated waves supports additional shower and thunderstorm chances through tonight. Primary forecast concerns/challenges: Shower and thunderstorm evolution and addressing severe weather concerns. Details: Passing MCV expected to kick off additional showers and thunderstorms this afternoon as it works on an increasingly unstable airmass. Expect a break in the action this evening in post- wave subsidence regime. Much uncertainty with what happens overnight as primary forcing remains well to our west. However, additional weak energy noted across northern Iowa where convection has been rather persistent this morning. Given flow trajectories, gotta believe this energy will advance northeast into our area later tonight. Given moisture rich atmosphere and plume of well over 1K Joules/kg of most unstable cape, at least theoretically this wave should help ignite additions showers/storms as it crosses. Unfavorable timing (cape becomes nearly all elevated) should again preclude much of a severe concern. However, cannot completely rule out isolated severe cells capable of producing damaging winds and hail. Definitely a mild night, with overnight lows only dropping into the upper 60s and lower 70s. && .SHORT TERM...(Sunday through Monday) Issued at 416 AM EDT Sat Aug 28 2021 ...Showers and storms again... High impact weather potential: Showers and storms again on Sunday, with the potential for strong to severe storms Synopsis/Forecast: A shortwave becomes negatively tilted as it crosses the northern Plains, and by Sunday morning will be lifting through Minnesota...supporting a deepening surface low through southwestern Ontario. Ridging centered on the mid-Atlantic extends up into the Lower Great Lakes. At the surface the stationary front from the past couple days will have finally lifted well to our north as a warm front...putting us squarely in the warm sector with great moisture (PWAT's around 1.5") and instability (MLCAPE around 1500 Joules). Increased winds around the base of the shortwave will bring our effect shear values up to around 30 kts. SPC continues to have us in a marginal risk for severe storms. The front passes through our region Sunday evening, with showers and storms quickly ending along with it. Behind this we can expect a more seasonable and dry Monday. Otherwise highs will remain warm on Sunday with temperatures still running about 10 degrees above normal. Monday will bring a cooldown behind the cold front, with highs mainly in the mid to upper 70's. .LONG TERM...(Monday night through Friday) Issued at 416 AM EDT Sat Aug 28 2021 High impact weather potential: Minimal Broadscale troughing exists across much Ontario and Quebec through the first part of the work week. Cool northwest flow and fairly dry conditions through Wednesday with high pressure dominating just to our north. A wave slipping by to our northeast may result in some shower chances Thursday, but confidence in this is low this far out. Otherwise temperatures will be much more seasonable with highs mainly in the mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 143 PM EDT Sat Aug 28 2021 Main focus is convective trends. Will be watch showers and storms as they spread east this afternoon...likely affecting KAPN by later today. Additional showers and storms possible tonight and Sunday at all taf locations. However, uncertainty remains high with regards to overall coverage and timing. Otherwise, expecting mostly VFR conditions to prevail. && .MARINE... Issued at 143 PM EDT Sat Aug 28 2021 Winds will become increasingly gusty out of the southwest tonight into Sunday out ahead of an approaching cold front. Expect winds and waves to likely exceed small craft conditions by late tonight and Sunday, especially across northern Lake Michigan. This front will be accompanied by showers and thunderstorms...any of which will be capable of producing gusty erratic winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MB NEAR TERM...MB SHORT TERM...STJ LONG TERM...STJ AVIATION...MB MARINE...MB
Hazardous weather outlook, Aug 28, 10:31 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1031 AM EDT Sat Aug 28 2021 MIZ016>018-020>036-041-042-086>088-095>099-291200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1031 AM EDT Sat Aug 28 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Thunderstorms are again possible this afternoon and tonight across northern Michigan. While widespread severe weather is not expected, isolated severe storms remain possible. Wind gusts to 58 mph and hail to one inch in diameter are the primary severe weather concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are again possible Sunday. A few of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1031 AM EDT Sat Aug 28 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. Thunderstorms are again possible this afternoon and tonight across the nearshore waters surrounding northern Michigan. While widespread severe weather is not expected, isolated severe storms remain possible. Wind gusts to 58 mph and hail to one inch in diameter are the primary severe weather concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are again possible Sunday. A few of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 28, 1:14 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
114 PM EDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HEAVY RAIN BRETHREN 44.30N 86.02W
08/28/2021 M2.91 INCH MANISTEE MI SPOTTER
24 HOUR TOTAL. MOST OF THE RAIN FELL OVERNIGHT.
&&
ANDREW.SULLIVANThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:49 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Manistee, Wexford | 56 min |
| Aug 28, 12:51 AM EDT | Flash Flood Warning | APX | Benzie | 3 hr |
| Aug 28, 1:08 AM EDT | Flash Flood Warning | APX | Grand Traverse | 3 hr |
| Aug 28, 1:40 AM EDT | Special Weather Statement | APX | Crawford, Kalkaska, Missaukee, Roscommon | 95 min |
| Aug 28, 3:42 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Missaukee, Ogemaw, Roscommon | 63 min |
| Aug 28, 4:15 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Kalkaska, Manistee, Missaukee, Wexford | 60 min |
| Aug 28, 2:07 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 38 min |
| Aug 28, 2:59 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Ogemaw, Oscoda, Roscommon | 46 min |
| Aug 28, 3:18 PM EDT | Small Craft Advisory | APX | 29 hr | |
| Aug 28, 3:26 PM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee | 29 hr |
| Aug 28, 3:57 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 33 min |
| Aug 28, 4:01 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency | 49 min |
| Aug 28, 4:17 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 43 min |
| Aug 28, 4:30 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 28, 4:52 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 56 min |
| Aug 28, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 55 min |
| Aug 28, 5:18 PM EDT | Special Marine Warning | APX | 117 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.